The authors declare no conflicts of interest.
Inadvertent transvaginal administration of sodium phosphate enemas in 2 alpaca crias
Article first published online: 17 DEC 2010
© Veterinary Emergency and Critical Care Society 2010
Journal of Veterinary Emergency and Critical Care
Volume 20, Issue 6, pages 623–627, December 2010
How to Cite
Bragg, R., Hackett, E. S., Callan, R. J., Holt, T. N. and Hackett, T. B. (2010), Inadvertent transvaginal administration of sodium phosphate enemas in 2 alpaca crias. Journal of Veterinary Emergency and Critical Care, 20: 623–627. doi: 10.1111/j.1476-4431.2010.00583.x
- Issue published online: 17 DEC 2010
- Article first published online: 17 DEC 2010
- Submitted August 26, 2009; Accepted August 25, 2010.
- electrolyte abnormalities;
- calcium supplementation
Objective – To describe the clinical presentation and resultant metabolic disturbances following retroperitoneal administration of hyperphosphate enemas in alpaca crias.
Case or Series Summary – Two crias presented to the Colorado State University Veterinary Teaching Hospital after inadvertent transvaginal retroperitoneal hyperphosphate enema administration. The first cria developed an acute onset of neurologic signs, severe hypernatremia, and died soon after presentation. The second cria developed severe hyperphosphatemia, hypocalcemia, and acidemia. The metabolic derangements normalized within 24 hours of intensive treatment with calcium supplementation and IV crystalloid fluid diuresis. The cria was discharged after 1 week in the hospital.
New or Unique Information Provided – This report provides a description of electrolyte disturbances secondary to inadvertent transvaginal retroperitoneal administration of hyperphosphate enemas in 2 crias and attendant clinical signs of these disturbances. Management of hyperphosphatemia and hypocalcemia in 1 cria via aggressive fluid therapy with calcium supplementation led to a rapid and sustained normalization of phosphorus, calcium, and acid-base balance.